Jump to content
Important Survey - Please Participate ×

My Benzo Story


[Sl...]

Recommended Posts

I was prescribed benzos back in 2003 for symptoms of dizziness and vertigo. Initially, I started out on Ativan, but that did not help my symptoms, so I was prescribed 1 mg. Klonopin twice a day. I was never told how addictive the medication is, and for once, I did not research the medication before starting it.  :idiot:

 

In 2006, I had a blackout after going out to dinner and having a few glasses of wine. I had a knee jerk reaction and called my doctor, who set me up to go to an inpatient alcohol treatment center. This treatment center withheld the medication from me and I went into full blown withdrawal. You can bet I threw a scene at that, demanding to see a doctor, which they refused to do. When I asked for help with the withdrawal, they were hands off telling me there was nothing they could do, which I called BS telling them they had valium, which could be used as a substitute to wean me off the medication and reduce withdrawal symptoms. They were totally uncooperative and unsympathetic, so I discharged myself against medical advice.  >:(

 

I manged to taper myself down to .25 mg per day at one point, but have gone back to 1 mg per day due to long spells of lightheadedness, vertigo and dizziness (I have multiple lesions on my brain suggestive of demyelinating disease, but no diagnosis at this point).

 

I have recently reached out to a psychiatrist for help in getting off the benzos, as I feel this is something that needs to be done under medical supervision, with a change in the length of benzo  half life for success. What I hope to get from this community is advice and support during this journey and to be able to give back to others when I complete my goal.

 

The psychiatrist I am seeing prescribed me 1 mg Lorazepam per day for two weeks and then .5 mg per day for another two weeks, with me being able to take a full 1 mg dose if I become too jittery. I'm afraid he mixed things up by switching me from the longer half life Klonopin to Lorazepam; within 3 days I was barely able to function and took .5 mg Klonopin. I now have to communicate to the doctor and let him know that this plan is not working. Right now I am taking 1 mg Lorazepam daily, with .25 mg Klonopin, having tapered from 1 mg Lorazepam daily and .5 mg Klonopin for 1 day, then .25 mg Klonopin for 2 or 3 days.

 

SlimSlim

Link to comment
Share on other sites

Hello SlimSlim, Welcome to BenzoBuddies!

 

I'm sorry you've had to find out the hard way just how easily our bodies become dependent to this medication.  The problem I see with you being prescribed this drug to treat your vertigo and dizziness, is the drug causes these symptoms.  I too question the advise you've been given in going from a longer acting benzo, to a shorter acting one, we typically like to see a slow cross, in order for the body to realize the effects of the new drug.

 

Do you think your Dr will work with you on going back to the Klonopin, I've seen many people taper directly from it successfully.

 

Pam

Link to comment
Share on other sites

Hi SS,

Welcome to BB!  You'll find great support and understanding here.  Sorry to hear the rough road you've been down to get here.  I too did not research clonazepam until this June, no idea the problems it was causing, but it all makes sense now.  I hope your doctor can be a good support to you as you taper, preferably from the longer-acting clonazepam.  This is what I am doing.  Have you read the Heather Ashton Manual?  Perhaps it would help your psychiatrist assist you.  Here is it is just in case: http://www.benzo.org.uk/manual/

 

Again welcome and all the Best to you,

Benzohno

Link to comment
Share on other sites

Welcome SlimSlim,

 

I believe you will find the support and information you need in order to successfully withdraw from benzos from the good folks here at BenzoBuddies.

 

Nice to meet you and welcome!  :) Hugs, Klonkers

 

 

Link to comment
Share on other sites

Thanks for the welcome!

 

benzohno, I came across this site in 2006 after I discharged myself from that hell hole of a rehab facility, so yes, I have read the Heather Ashton Manual.

 

Angel, today I'm feeling shaky both inside and out with the effects of withdrawal. My hands were shaking this morning reading the newspaper and a few hours ago the phone rang with me nearly jumping out of my skin! :yippee: The icon is not a yipee, it's me very jumpy...LOL. I went 4 days on 1 mg. Lorazepam and .25 mg of Klonopin and ended up taking another .25 mg Klonopin at noon to help with symptoms of withdrawal.

 

Pamster, I do believe that my doctor will work with me in allowing me to choose the best way to taper. Next time I meet with him, I'll have to be more prepared and ask questions if I don't understand or agree with his direction.

 

SlimSlim

Link to comment
Share on other sites

Hi Slim,

 

Welcome to BB!!!

 

This is wonderful site with so many knowledgable and caring people. 

 

I am not an expert but Pamster is right.  I can't see why you were put on such a short acting benzo, you will be in withdrawal every few hours. I am glad your doctor is willing to work with you and since you have read the Ashton manual you know a slow taper is recommended.

 

pianogirl

Link to comment
Share on other sites

×
×
  • Create New...